Noncardiogenic pulmonary edema

Non-cardiogenic pulmonary edema is a recognized complication after opiate overdose. It is generally abrupt in onset (immediate to 2 h) after intravenous heroin overdose, although delayed onset (4-24 h) has been described following 'snuffing' or oral ingestion of methadone.

Although there is considerable evidence of the non-cardiogenic origin of opiate-induced pulmonary edema ( Frao.d,.eL...a!: 1972; Katzetal 1972), many pathophysiological aspects remain obscure. The major functional factors that have been considered are profound hypoxia, a particular hypersensitivity to the drug or a contaminating excipient, and a direct toxic action of the drug.

In severe cases the clinical picture is similar to acute respiratory distress syndrome; the patients are severely hypoxic and hypercapnic, and their chest radiograph shows diffuse bilateral pulmonary infiltrates. Despite the similarities to acute respiratory distress syndrome, opiate-induced pulmonary edema is generally characterized by a rapid response to mechanical ventilation, with positive end-expiratory pressure, and a favourable outcome.

When hemodynamic data are analyzed in the first hour after the onset of pulmonary edema, the patients seem to be relatively hypovolemic with low right atrial pressure and reduced pulmonary artery occlusion pressure, confirming the absence of cardiogenic mechanisms in the genesis of pulmonary edema.

Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb Can Have Amazing Benefits For Your Life And Success. Learn About Calming Down And Gain Power By Learning Ways To Become Peaceful And Create Amazing Results.

Get My Free Ebook


Post a comment